Washington, 2015

Hail in Washington, May 30, 2015

May 30, 2015 · NWS OTX · 8 events in 3 counties and zones

A long lived supercell thunderstorm tracked down from Southern British Columbia and through Northeast Washington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A long lived supercell thunderstorm tracked down from Southern British Columbia and through Northeast Washington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 30, 3:29 PM PST, 1 hour 43 minutes earlier.

Area forecast discussion, May 30, 3:29 PM PST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
429 PM PDT SAT MAY 30 2015

.SYNOPSIS...
Strong thunderstorms will be possible in the Idaho Panhandle and
in the Northeast Mountains early this evening with large hail,
gusty winds and heavy rains possible. Thunderstorm chances will
lessen on Sunday and are expected to be more confined to a small
portion of southeast Washington and north central Idaho.
Meanwhile most locations will see very warm temperatures with
highs in the 80s through the weekend. Thunderstorm chances will
increase markedly on Monday into Tuesday as a strong upper level
trough moves in from the south. Some of the storms on Monday could
be strong. Unsettled and cooler weather will persist into the
remainder of the work week with a threat of showers and
thunderstorms each day.

&&

.DISCUSSION...

Rest of This Afternoon and Tonight: Short term models seem to
agree on the best shower and thunderstorm activity to continue
through the afternoon and then begin to tapper off quickly after
about 5pm. Scattered showers and thunderstorms will
continue...mainly impacting eastern WA and north ID. The best
chance of strong storms will be across NE WA and north ID. All
storms will produce torrential rains and frequent lightning.
However the stronger storms will also see gusty winds and large
hail. After 5 pm showers and thunderstorms will begin to decrease,
and even more so during the overnight hours. Drier air is moving
through the Kittitas Valley and will continue to push east into
portions of the Columbia Basin. This will hinder showers and
thunderstorms from developing. The Cascades will also see a break
today/tonight. Activity will decrease overnight but some high
clouds will begin to stream in from the south. /Nisbet

Sunday and Monday...The strong upper level low currently over
central British Columbia will shift into Alberta on Sunday with
a shortwave ridge temporarily setting up over the area. With the
passage of the low...most of the moisture and instability will be
shunted into NE Oregon and central Idaho with the extreme
southeast portion of our forecast area...ie the Blues, Lewiston
Area, and Camas Prairie remaining subject to a continued chance of
diurnal convection. Nothing looks too impressive on Sunday with
little if any upper level forcing combined with weak upper level
subsidence associated with the shortwave trough. Meanwhile temperatures
will remain unseasonably warm with valley highs generally in the 80s
to lower 90s. The lofty precipitable water values of late will
take a temporary reprieve with most dewpoints falling into the mid
30s and 40s which is significantly drier than the 50s of the past
couple days.

...STRONG to SEVERE Storms looking more likely for Monday...

By late Sunday night or Monday the pattern changes significantly
as a deep offshore trough...currently off the California
Coast...heads into SW Oregon in the morning and then up the WA/OR
border by afternoon. The trough will take on a negative
orientation ( a classic orientation for severe weather over the
Inland NW) as it heads northward into our area resulting in good
upper level difluent flow combined with significant atmospheric
destabilization. Its interesting to note that as early as 5am
Monday...some of the instability parameters are quite impressive
along the Oregon/Washington border. The High Level Total Totals
suggest a good potential for elevated nocturnal convection moving
northward from Oregon and into the southern portions of Washington
and NC Idaho. Even more impressive are surface CAPES around 700
j/kg in the Blues with MUCAPES approaching 2000 j/kg. These are
impressive values for this region during the peak of the afternoon
heating but this early in the morning would be something rather
unusual and this could foretell the weather for the remainder of
the day. Model agreement is growing that this instability will
continue to spread northward through the day ahead of the incoming
trough. The trough will bring good lifting potential to much of
the area while the potential instability will likely allow
numerous thunderstorms to form. MUCAPES will approach or exceed
2000 over much of the region by afternoon. Meanwhile the shear
associated with the incoming trough wont be great...but with 0-6
km values of 20-30 kts over portions of the forecast area it is
certainly sufficient for strong/isolated severe development.
Precipitable water values will also near an inch...which is even
heavier than we've seen over the past several days and given weak
steering flow, especially near the Cascades we will need to be
concerned with more flash flooding potential as well. It would not
be surprising if Monday turns out to be the most active day of the
past several days. fx

Monday night through Saturday...the upper level low will take up
residence over the Inland Northwest through at least the midweek
period. Showers will be widespread Monday night into Tuesday as the
low pressure center is directly over the forecast area. Scattered
thunderstorms will be possible during peak daytime heating each day,
with the higher elevations more favored for development. Shower
coverage will diminish as the low drifts off to the southeast toward
the end of the work week with mostly dry conditions expected for
Friday and Saturday. Cool temperatures on Tuesday will start to
trend a bit warmer as shower coverage lessens. /Kelch

&&

.AVIATION...00Z TAFS: Somewhat drier air is working its way into
the aviation area from the west which should act as a stabilizer
and help to limit increase in convection for the aviation area.
Expectation is the convection current in the area, near KCOE,
KLWS,and KPUW will exit to the east and VFR conditions will
prevail for the remainder of the TAF interval. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        56  82  59  77  52  70 /  10  10  10  70  70  60
Coeur d'Alene  55  81  57  78  52  68 /  30  10  10  70  70  60
Pullman        54  80  56  74  49  66 /  10  10  20  70  60  60
Lewiston       62  88  62  82  56  73 /  20  20  20  80  70  60
Colville       53  84  56  81  54  73 /  20  10  10  70  80  80
Sandpoint      52  80  54  77  51  68 /  60  10  10  70  80  80
Kellogg        53  79  55  75  49  66 /  50  10  10  80  80  80
Moses Lake     56  87  61  83  55  75 /   0   0   0  60  50  50
Wenatchee      60  86  62  80  56  74 /   0   0  10  60  70  70
Omak           52  85  56  81  53  74 /  10   0   0  70  80  80

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 30, 5:29 AM PST, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KOTX
629 AM PDT SAT MAY 30 2015

IDZ003-026-027-WAZ031>035-041-042-044-311330-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-WATERVILLE PLATEAU-
629 AM PDT SAT MAY 30 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A low pressure system will move in over the region early next week.
This weather system will result in afternoon and evening
thunderstorms across much of the region. The main threat from these
storms will be heavy rain...although lightning with small hail and
gusty winds are additional concerns. This may result in localized
flooding of low lying and urbanized areas. Heavy rain from
thunderstorms will also increase the risk of flash flooding or
debris flows, especially for areas located in steep terrain.

IDZ001-002-004-WAZ036>038-043-311330-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
OKANOGAN VALLEY-
629 AM PDT SAT MAY 30 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Thunderstorm chances will increase through the morning and
afternoon as the surface heats up and the atmosphere becomes
progressively more unstable. Isolated strong to severe
thunderstorms will be possible. Main threats from thunderstorms
will include large hail and strong outflow winds. Heavy rain will
also be a threat and may result in ponding of water on roadways,
urban flooding and isolated low land flooding. Minor mud flows and
debris flows will also be a possibility in steep terrain.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A low pressure system will move in over the region early next
week. This weather system will result in afternoon and evening
thunderstorms across much of the region. The main threat from
these storms will be heavy rain...although lightning with small
hail and gusty winds are additional concerns. This may result in
localized flooding of low lying and urbanized areas. Heavy rain
from thunderstorms will also increase the risk of flash flooding
or debris flows, especially for areas located in steep terrain.

In the hours before

Special weather statement, May 30, 11:43 AM PST, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1243 PM PDT SAT MAY 30 2015

IDZ001-004-302015-
CENTRAL PANHANDLE MOUNTAINS ID-NORTHERN PANHANDLE ID-
1243 PM PDT SAT MAY 30 2015

...SPECIAL WEATHER STATEMENT...

AT 1242 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES SOUTH OF CLARK FORK...OR 23 MILES NORTH OF KELLOGG...MOVING
EAST AT 20 MPH.

THREE QUARTER INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JORDAN CREEK CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4783 11621 4791 11623 4808 11610 4804 11604
      4798 11605 4796 11601 4786 11592
TIME...MOT...LOC 1942Z 264DEG 17KT 4788 11614

LN
Special weather statement, May 30, 1:36 PM PST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
236 PM PDT SAT MAY 30 2015

IDZ026-302215-
LEWISTON AREA ID-
236 PM PDT SAT MAY 30 2015

...SPECIAL WEATHER STATEMENT...

AT 235 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LAPWAI...MOVING EAST AT 15 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PECK...LENORE AND GIFFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4641 11680 4649 11681 4657 11646 4655 11645
      4650 11645 4650 11642 4642 11642
TIME...MOT...LOC 2135Z 272DEG 13KT 4646 11676

LN
Local storm report, May 30, 2:26 PM PST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
326 PM PDT SAT MAY 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      1 NE CARLTON            48.25N 120.10W
05/28/2015                   OKANOGAN           WA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED RAPID RISE ON TEXAS CREEK
            WHICH CAUSED RESIDENTS OF A HOUSE TO MOVE TO THE ROOF OF
            THE HOUSE.

0335 PM     FLASH FLOOD      2 SE MANSON             47.86N 120.12W
05/29/2015                   CHELAN             WA   TRAINED SPOTTER

            REPORTS ON POLICE SCANNER OF SEVERAL SMALL ROCK AND MUD
            SLIDES ON HWY 150 BETWEEN MANSON AND CHELAN

0400 PM     FLASH FLOOD      5 NW CHELAN             47.90N 120.10W
05/29/2015                   CHELAN             WA   UNKNOWN

            DELAYED REPORT...HEAVY RAIN FROM THUNDERSTORM WASHED
            DEBRIS OUT ONTO WAPATO LAKE ROAD NEAR MILLS BAY CASINO.

0443 PM     FLASH FLOOD      7 NW OMAK               48.47N 119.66W
05/29/2015                   OKANOGAN           WA   TRAINED SPOTTER

            DELAYED REPORT...HEAVY RAIN FROM A THUNDERSTORM WASHED
            OUT A DITCH WITH WATER RUNNING OVER DRIVEWAY.

0800 PM     TSTM WND DMG     1 NE TUM TUM            47.90N 117.66W
05/29/2015                   STEVENS            WA   PUBLIC

            MULTIPLE TREES DOWN. DESTROYED TWO PARKED CARS IN
            DRIVEWAY OF HOME. TREE ALSO CLIPPED AND DAMAGED EAVE OF
            ROOF. TIME ESTIMATED BASED ON RADAR.

&&
THESE LOCAL STORM REPORTS ARE UPDATED/CORRECTED FROM THE EVENTS ON
MAY 28 AND MAY 29, 2015.

AB
Special weather statement, May 30, 4:33 PM PST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
533 PM PDT SAT MAY 30 2015

WAZ037-038-310130-
NORTHEAST MOUNTAINS WA-OKANOGAN HIGHLANDS WA-
533 PM PDT SAT MAY 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FERRY AND
NORTHWESTERN STEVENS COUNTIES UNTIL 630 PM PDT...

AT 532 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 26
MILES NORTH OF SHERMAN PASS...OR 56 MILES NORTHEAST OF OMAK...MOVING
SOUTHEAST AT 25 MPH.

HEAVY RAINFALL AND NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MALO...DANVILLE...CURLEW...TORODA AND ORIENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4884 11812 4864 11847 4896 11881 4900 11874
      4900 11848
TIME...MOT...LOC 0032Z 318DEG 21KT 4897 11864

RP

The radar

The Spokane radar (KOTX), 135 km away, was scanning. The volume nearest the first event began at 01:12 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Stevens

When
May 30, 5:12 PM PST to 5:17 PM PST
Where
Stevens County, 3 mi SW of Northport
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
48.889, -117.827

An emergency manager relayed multiple reports 2 to 5 miles south and southwest of Northport, Washington along highway 25 of one inch size hail. Some areas accumulating this hail to a 1 to 1.5 inch depth.

Hail, Ferry

When
May 30, 6:20 PM PST to 6:30 PM PST
Where
Ferry County, Laurier
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
49.000, -118.220

US Customs reported .75 inch hail and strong wind from a thunderstorms that passed over Lauier, Washington.

Hail, Stevens

When
May 30, 7:10 PM PST to 7:20 PM PST
Where
Stevens County, 2 mi S of Northport
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
48.891, -117.780

A COOP observer reported 1.75 inch hail 2 miles south of Northport, WA.

Hail, Stevens

When
May 30, 7:10 PM PST to 7:20 PM PST
Where
Stevens County, 9 mi WSW of Northport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.870, -117.963

A trained spotter reported one inch size hail 9 miles west southwest of Northport, WA.

Hail, Stevens

When
May 30, 7:32 PM PST to 7:42 PM PST
Where
Stevens County, 8 mi SE of Northport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.838, -117.656

A trained spotter reported one inch hail 8 miles southeast of Northport, Washington.

Hail, Pend Oreille

When
May 30, 8:05 PM PST to 8:15 PM PST
Where
Pend Oreille County, 1 mi NNE of Ione
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
48.743, -117.392

An emergency manager reported 1.25 inch size hail 1 mile north northeast of Ione, WA.

Hail, Pend Oreille

When
May 30, 8:05 PM PST to 8:15 PM PST
Where
Pend Oreille County, 1 mi NNE of Ione
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
48.743, -117.392

An emergency manager reported 1.25 inch hail 1 mile north northeast of Ione, WA.

Hail, Pend Oreille

When
May 30, 8:05 PM PST to 8:10 PM PST
Where
Pend Oreille County, 3 mi SSW of Metaline
Measured
1.75 in hail
Property damage
$500
Reported by
Public
Coordinates
48.810, -117.405

A public works employee at Box Canyon Dam or 3 mile south southwest of Metaline, WA measured 1.75 inch hail that fell and damaged a vehicle.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2015Every state in 2015This day in weather historyWarnings in Washington, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569276, 569284, 569288, 569289, 569292, 569282, 569293, 569296.